Texas, 2011

High Wind in Texas, December 31, 2011

December 31, 2011 · NWS AMA · 1 event in 1 county or zone

A strong cold front moved through the northern Texas Panhandle during the afternoon hours resulting in non-thunderstorm gradient winds across the northeastern Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong cold front moved through the northern Texas Panhandle during the afternoon hours resulting in non-thunderstorm gradient winds across the northeastern Texas Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 5:32 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 31, 5:32 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CST SAT DEC 31 2011

.AVIATION...
COLD FRONT MOVED THROUGH KAMA AROUND 2220-2230Z WITH WINDS GUSTING TO
AROUND 45 TO 48 KNOTS. WIND GUSTS HAVE FALLEN BELOW 40 KNOTS AS OF
2325Z...HOWEVER SECONDARY SURGE PUSHING SOUTH OUT OF SOUTHWESTERN
KANSAS AND THE OKLAHOMA PANHANDLE RESULTING IN NORTHERLY WINDS GUSTING
BACK UP INTO THE 40 TO 55 KNOT RANGE. WILL CONTINUE TO MONITOR WIND
GUSTS FOR AVIATION WEATHER WARNING PRODUCT WHICH EXPIRES AT 01Z
SUNDAY FOR POSSIBLE EXTENSION OF EXPIRATION TIME. CURRENT THINKING IS
THAT MIXING SHOULD BEGIN TO GRADUALLY DECREASE AFTER SUNSET RESULTING
IN THE WIND GUSTS SLOWLY DIMINISHING AS WELL. COULD STILL SOME GUSTS
AROUND 35 TO 40 KNOTS AFTER 01Z SUNDAY AND THEN WINDS WILL DIMINISH
TO AROUND 10 TO 15 KNOTS OR LESS BY 06Z SUNDAY...AND THEN BECOME MORE
SOUTH TO SOUTHWESTERLY AFTER 13Z TO 15Z SUNDAY. VFR CONDITIONS WILL
PREVAIL.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 138 PM CST SAT DEC 31 2011/

DISCUSSION...
CENTER OF VIGOROUS UPPER LEVEL SHORT WAVE TROUGH IS MOVING EAST
SOUTHEAST ACROSS SOUTHWEST NEBRASKA. DEEP MIXING COUPLED WITH
STRONG DOWNWARD MOTION ON THE WEST AND SOUTHWEST SIDE OF THIS SHORT
WAVE TROUGH HAVE ALLOWED WINDS TO GUST OVER 60 KNOTS AT TIMES ACROSS
SOUTHEAST WYOMING...THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO.
A COLD FRONT IS APPROACHING THE OKLAHOMA PANHANDLE NOW AND THE
STRONGEST WINDS FOR OUR AREA ARE EXPECTED TO FOLLOW THIS FRONTAL
PASSAGE. HOWEVER...THERE MAY BE A STRONG ENOUGH INVERSION OVER THE
SNOWPACK TO TEMPER THE WINDS A BIT. ACROSS THE REST OF THE AREA...
BELIEVE THAT THE WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA...
35 MPH SUSTAINED...INTO THE EARLY EVENING. WINDS WILL THEN DECREASE
QUICKLY AFTER MID EVENING AS THE UPPER LEVEL SHORT WAVE MOVES OFF
TO NORTHEAST KANSAS AND WINDS DECOUPLE AS THE NIGHTTIME INVERSION
SETS UP. SURFACE HIGH PRESSURE THEN BUILDS ACROSS THE PANHANDLES ON
NEW YEAR/S MORNING...KEEPING WINDS FAIRLY LIGHT TO START THE NEW
YEAR.

A DRY NORTHWEST FLOW ALOFT WILL PREVAIL AT LEAST THROUGH MID WEEK
NEXT WEEK AS A RIDGE/TROUGH PATTERN SETS UP ACROSS THE COUNTRY.
THIS PATTERN MAY BRING A COUPLE OF COLD FRONTS THROUGH THE REGION...
BUT THEY WILL NOT BE STRONG AND SHOULD ONLY ACT TO KEEP HIGH
TEMPERATURES DOWN A BIT...BUT STILL ABOVE NORMAL.

A STRONGER UPPER LEVEL SHORT WAVE TROUGH IS EXPECTED TO DROP SOUTH
FROM THE PACIFIC NORTHWEST TO THE SOUTHERN ROCKIES BY LATE IN THIS
FORECAST AND THIS WILL ALLOW A STRONGER COLD FRONT TO MOVE THROUGH
THE REGION BY FRIDAY. FOR NOW...THIS SYSTEM LOOKS TO BE DRY AS WELL
FOR OUR AREA.

FIRE WEATHER...
THE STRONGEST WINDS THROUGH THIS FORECAST WILL OCCUR OVER THE NEXT
NINE HOURS OR SO ACROSS THE PANHANDLES...BUT RELATIVE HUMIDITIES ARE
EXPECTED TO REMAIN ABOVE 20 PERCENT. ELEVATED OR CRITICAL WEATHER
CONDITIONS ARE NOT EXPECTED THROUGH THIS FORECAST.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Dec 31, 3:17 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CST SAT DEC 31 2011

OKZ001>003-TXZ001>020-010930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

CAUTION IS ADVISED ON AREA LAKES THROUGH THE MID EVENING DUE TO
STRONG WINDS BEHIND A COLD FRONT.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Dec 31, 4:36 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CST SAT DEC 31 2011

OKZ001>003-TXZ001>020-010300-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
436 PM CST SAT DEC 31 2011

...GUSTY WINDS TO CONTINUE THROUGH EARLY THIS EVENING...

A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON. WINDS WILL ABRUPTLY SHIFT TO
THE NORTH BEHIND THE FRONT AND BRIEFLY GUST UP TO 55 MPH. BLOWING
DUST ASSOCIATED WITH THE STRONG WINDS MAY BRIEFLY REDUCE
VISIBILITIES...SO THOSE DRIVING SHOULD EXERCISE EXTRA CAUTION AND BE
PREPARED FOR RAPIDLY CHANGING VISIBILITIES.

FARTHER NORTH...A SECONDARY COLD FRONT WILL PUSH SOUTH THROUGH THE
OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE LATE THIS AFTERNOON
AND EARLY EVENING...BRINGING WITH IT ANOTHER SURGE OF STRONG
NORTHERLY WINDS. BRIEF GUSTS UP TO 55 MPH WILL BE POSSIBLE HERE AS
WELL...ALONG WITH REDUCED VISIBILITIES FROM BLOWING DUST.

THE WINDS WILL DIMINISH SIGNIFICANTLY BETWEEN 7 PM AND 9 PM CST.

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ochiltree

When
December 31, 5:55 PM CST to 5:56 PM CST
Where
Ochiltree forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356688.